Hail, Chautauqua
- When
- March 25, 10:22 AM CST to 10:23 AM CST
- Where
- Chautauqua County, 4.84 mi N of Sedan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.200, -96.180
A potent shortwave surged southeast from the Northern Rockies to the Central & Southern Plains. This promoted surface cyclogenesis over the Western Plains that in turn caused a stationary front that was situated along the Red River to undergo warm frontogenesis with the front reaching the Oklahoma/Kansas border late that afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A potent shortwave surged southeast from the Northern Rockies to the Central & Southern Plains. This promoted surface cyclogenesis over the Western Plains that in turn caused a stationary front that was situated along the Red River to undergo warm frontogenesis with the front reaching the Oklahoma/Kansas border late that afternoon. The transition enabled rich Gulf moisture to likewise spread to the Oklahoma/Kansas border. All combined to trigger scattered severe thunderstorms across South-Central & Southeast Kansas for most of the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 25, 5:52 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 652 AM CDT WED MAR 25 2015 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 259 AM CDT WED MAR 25 2015 MAIN FORECAST CONCERNS: THUNDERSTORM/SEVERE WEATHER CHANCES TODAY INTO THIS EVENING...AND ELEVATED GRASSLAND FIRE DANGER THIS AFTERNOON/EVENING. A POTENT SHORTWAVE TROUGH OVER THE NORTH CENTRAL ROCKIES EARLY THIS MORNING...WILL DIG SOUTHEASTWARD ACROSS THE CENTRAL/SOUTHERN PLAINS TODAY INTO TONIGHT...HELPING TO DEEPEN A LONGWAVE UPPER TROUGH OVER THE CENTRAL CONUS. SURFACE PRESSURE FALLS WILL OCCUR TODAY ACROSS THE SOUTHERN PLAINS INTO SOUTHERN KANSAS...IN RESPONSE TO THE APPROACHING SHORTWAVE. THIS WILL ALLOW THE STALLED FRONTAL BOUNDARY JUST NORTH OF THE RED RIVER...TO MIGRATE NORTHWARD TO NEAR THE KANSAS/OKLAHOMA STATE LINE BY 18Z-21Z THIS AFTERNOON. THE NAM- WRF/GFS/SREF INDICATE 55-60 DEGREE FAHRENHEIT DEWPOINTS ADVECTING NORTH TO ALONG AND JUST NORTH OF THE WARM FRONT WHICH SEEMS REASONABLE BASED ON UPSTREAM DEWPOINTS SOUTH OF THE STALLED FRONT EARLY THIS MORNING. ALTHOUGH THE NAM-WRF MAY BE A BIT ROBUST WITH MUCAPES...A COMPROMISE OF THE GFS/SREF/NAM12/RAP13 WOULD INDICATE POTENTIALLY 1200-2000 J/KG MUCAPES ALONG/JUST NORTH OF THE WARM FRONT THIS AFTERNOON...WITH 50-60 KNOTS OF DEEP LAYER SHEAR. ISENTROPIC LIFT INCREASES FROM 18Z-21Z...WITH A COLD FRONT SLIDING SOUTHWARD THROUGH KANSAS PROVIDING ADDITIONAL LIFT IN THE STORM TARGET AREA FROM MID-LATE AFTERNOON. SCATTERED THUNDERSTORMS SHOULD DEVELOP BETWEEN 18-21Z ACROSS SOUTH CENTRAL/SOUTHEAST KS...PERSISTING INTO EARLY EVENING NEAR THE OKLAHOMA BORDER IN SOUTHEAST KS. THERE WILL BE A NARROW WINDOW THREAT OF SURFACE-BASED SUPERCELLS THIS AFTERNOON MAINLY CLOSE TO THE OKLAHOMA BORDER ALTHOUGH ELEVATED MARGINAL HAILERS COULD AFFECT AREAS AS FAR NORTH AS HIGHWAY 400. THE MAIN THREATS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER...WITH A SMALL POSSIBILITY OF A TORNADO FOR A BRIEF WINDOW AROUND MID AFTERNOON WITH BACKED SURFACE WINDS NEAR THE WARM FRONT. PRECIPITABLE WATER OF 1.20 TO 1.40 INCHES COULD SUPPORT LOCALLY HEAVY RAINFALL NEAR THE OKLAHOMA BORDER. ALTHOUGH THE COLD FRONT WILL PRESS SOUTHWARD OUT OF SOUTHEASTERN KANSAS THIS EVENING...POST-FRONTAL SHOWERS/THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS IN THE SOUTH. STRONG/GUSTY NORTHERLY WINDS WILL OCCUR BEHIND THE COLD FRONT THIS AFTERNOON/EVENING AREA-WIDE. SUBSIDENCE WILL SET IN BEHIND THE SHORTWAVE LATER TONIGHT INTO THURSDAY ALLOWING CLEARING. NOTICEABLY COOLER (BUT MORE SEASONAL) AIR WILL INFILTRATE SOUTHWARD INTO KANSAS THURSDAY INTO FRIDAY...AS THE LONGWAVE UPPER TROUGH DEEPENS OVER THE CENTRAL/EASTERN CONUS. ONLY A MODEST CHANCE OF SPRINKLES/FLURRIES IS EXPECTED THURSDAY NIGHT AND AGAIN FRIDAY NIGHT OVER EASTERN KANSAS...AS ADDITIONAL SHORTWAVES DROP INTO THE BACKSIDE OF THE LONGWAVE TROUGH. JMC .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 259 AM CDT WED MAR 25 2015 A GRADUAL DEAMPLIFICATION OF THE UPPER LEVEL PATTERN IS PROGGED TO OCCUR DURING THIS PERIOD...WITH MORE OF A QUASI-ZONAL FLOW DEVELOPING BY EARLY NEXT WEEK. THIS WILL BRING ABOVE NORMAL TEMPERATURES BACK INTO THE PICTURE FOR THIS EXTENDED FORECAST PERIOD...WITH MAINLY DRY WEATHER EXPECTED. THE GFS HAS A SOUTHERN BRANCH SHORTWAVE MOVING SLOWLY EAST ACROSS THE SOUTHERN PLAINS EARLY NEXT WEEK WHICH COULD BRING LOW CHANCES OF SHOWERS/THUNDERSTORMS TO OUR AREA. HOWEVER...THE ECMWF DOES NOT HAVE THIS DEPICTION. THEREFORE WILL KEEP ANY PRECIPITATION CHANCES AT 20-30% IN MAINLY THE SOUTH FOR NOW. JMC && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 650 AM CDT WED MAR 25 2015 FOR ICT-HUT-SLN-RSL-CNU...BUSY TAF FORECAST THE NEXT 18-24 HOURS. PATCHY MVFR VSBYS WILL AFFECT HUT-CNU THROUGH 14-15Z THIS MORNING...WITH INTERMITTENT LIFR CONDITIONS POSSIBLE AT SLN. BY AROUND 17-19Z...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN AN EAST- WEST ORIENTATION FROM ICT-HUT-CNU...AS STRONG LIFT COMMENCES ATOP A WARM FRONT SITUATED NEAR THE KS/OK BORDER...IN RESPONSE TO SHORTWAVE ENERGY APPROACHING FROM THE WEST. COVERED THIS THREAT WITH VCTS FOR NOW...BUT LATER SHIFTS WILL LIKELY NEED TO INSERT TEMPO GROUPS AS INITIATION TIME DRAWS CLOSER. WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL EXPAND ACROSS MUCH OF THE AREA BY LATE AFTERNOON/EARLY EVENING...WITH CIGS LIKELY LOWERING TO MVFR ALL AREAS. ADDITIONALLY...NORTH/NORTHEAST WINDS WILL GRADUALLY STRENGTHEN THROUGH THE MORNING...BECOMING STOUT/GUSTY THIS AFTERNOON...AS SOUTHERN PLAINS LOW PRESSURE DEEPENS AND HIGH PRESSURE APPROACHES FROM THE NORTH. PRECIPITATION WILL END FROM NORTHWEST TO SOUTHEAST THIS EVENING AND TONIGHT. ADK && .FIRE WEATHER... ISSUED AT 259 AM CDT WED MAR 25 2015 GUSTY NORTHERLY WINDS OF 15-30 MPH WILL DEVELOP BEHIND A COLD FRONT THIS AFTERNOON AND EVENING ACROSS CENTRAL/EASTERN KANSAS. THIS WILL DRIVE GRASSLAND FIRE DANGER INDEX VALUES INTO VERY HIGH FOR MUCH OF THE REGION. HOWEVER...MINIMUM RELATIVE HUMIDITIES WILL ONLY BE IN THE 35-55% RANGE...SO NOT EXPECTING A CRITICAL DAY...BUT HIGHLY ELEVATED NONETHELESS. FIRE DANGER SHOULD LESSEN CONSIDERABLY THURSDAY INTO FRIDAY WITH COOLER AIR AND LIGHTER WINDS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 34 57 33 / 50 50 10 20 HUTCHINSON 67 32 57 32 / 40 30 10 20 NEWTON 66 34 54 32 / 50 40 10 20 ELDORADO 70 35 55 33 / 60 50 10 30 WINFIELD-KWLD 70 35 57 34 / 60 60 10 20 RUSSELL 59 29 59 30 / 30 20 10 20 GREAT BEND 62 30 59 30 / 30 20 10 20 SALINA 62 31 55 31 / 40 30 10 20 MCPHERSON 64 32 55 32 / 50 30 10 20 COFFEYVILLE 72 40 56 34 / 70 80 10 20 CHANUTE 71 36 54 33 / 60 70 10 30 IOLA 70 36 53 32 / 60 70 10 30 PARSONS-KPPF 72 38 56 33 / 70 80 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1103 AM CDT WED MAR 25 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261615- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1103 AM CDT WED MAR 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE CLOSE TO THE OKLAHOMA BORDER. THE MAIN STORM THREATS NEAR THE OKLAHOMA BORDER WILL BE QUARTER TO GOLFBALL SIZED HAIL AND DAMAGING WINDS. A ISOLATED TORNADO CANNOT BE RULED EITHER. DIME SIZED HAIL IS POSSIBLE OVER THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON. LOCALLY HEAVY RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE CLOSE TO THE OKLAHOMA BORDER IN SOUTHEAST KANSAS. STORM INTENSITY WILL DIMINISH THIS EVENING...WITH STORMS EXITING KANSAS BY MIDNIGHT. STRONG AND GUSTY NORTHERLY WINDS WILL DEVELOP BEHIND A SOUTH MOVING COLD FRONT THIS AFTERNOON AND EVENING. THIS WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER INDEX OVER THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF LIGHT SNOW OR RAIN ACROSS CENTRAL AND SOUTHEAST KANSAS THURSDAY NIGHT. HOWEVER...NO SNOW ACCUMULATIONS ARE EXPECTED. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY...MAINLY ACROSS SOUTHERN KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED UNTIL DARK TODAY FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA BORDER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1112 AM CDT WED MAR 25 2015
KSZ098-251645-
CHAUTAUQUA KS-
1112 AM CDT WED MAR 25 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1145 AM CDT
* AT 1111 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SEDAN...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SEDAN AND HALE.
LAT...LON 3718 9643 3730 9632 3730 9596 3727 9596
3706 9626
TIME...MOT...LOC 1611Z 221DEG 22KT 3718 9629
BILLINGS WRIGHTThe Wichita radar (KICT), 122 km away, was scanning. The volume nearest the first event began at 16:22 UTC.
10 hail. Local standard time, as filed.
The report was received from a ham operator. The hail caused dents on a car roof.
The golf ball-sized hail covered the ground.
Nickel & quarter-sized hail reported & was relayed via twitter. The time of occurrence was estimated from radar.
Nickel to quarter-sized hail was reported at the NW 21st/Tyler intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563583, 563585, 563586, 563587, 563588, 563589, 563591, 563592, 563594, 563595.